Wyoming, 2017High Wind in Wyoming, December 3 to 4, 2017
December 3 to 4, 2017 · NWS CYS · 13 events in 8 counties and zones
Periods of strong winds developed across portions of southeast Wyoming.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Periods of strong winds developed across portions of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 3, 4:09 AM MST, 1 hour 36 minutes earlier.
Area forecast discussion, Dec 3, 4:09 AM MST, 1 hour 36 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Cheyenne WY
409 AM MST Sun Dec 3 2017
.SHORT TERM...(Today through Tuesday)
Issued at 400 AM MST Sun Dec 3 2017
The overnight water vapor imagery depicted a upper level ridge axis
centered over the Great Plains. A deepening upper level trough was
entering the Pacific Northwest. The open cellular cloud pattern
indicated very cold air aloft. Southwest flow aloft was intensifying
over the Intermountain West ahead of the trough, with plentiful
mid/upper level moisture. A surface boundary extended from the OK/TX
Red River Valley northwest across the CO Front Range, southern WY/ID,
northern NV to north-central CA. Skies were partly to mostly cloudy.
West-southwest winds were steadily increasing along the I-80 wind
corridor between Laramie and Rawlins, with gusts to 50 mph.
A very active 12 to 36 hour period looms as the latest numerical
model/ensemble guidance has been consistent with the strength and
track of the Northwest CONUS trough. This will have an impact on
where the heavier snow accumulations and strongest winds will
occur.
The trough is progged to intensify further as it tracks east through
the Intermountain West today and north-central Rockies and Plains
tonight and Monday. A pre-frontal trough sets up just east of the
I-25 corridor early this morning. Tightening low/mid level pressure
gradient with 700mb winds approaching 55 kt along I-80 corridor from
the Summit to Rawlins and I-25 between Chugwater and Wheatland
from sunrise through late this morning. Added the Laramie Valley
and South Laramie Range to the High Wind Warning effective until
11 AM. Aside from the winds, today will be the last day of high
temperatures in the 50s and 60s for the plains.
The cold front approaches Carbon County this afternoon, with light
rain/snow developing, spreading east to the Laramie Range. Winds
will decrease a bit this afternoon, only to strengthen once again
tonight with the passage of the cold front. High wind criteria may
be met from Arlington to Bordeaux with gusts to 65 mph possible.
Snow will increase in intensity along and west of the Laramie
Range tonight, with snowfall rates of 1-2 inches per hour over the
higher mountains. Did not deviate much from the 06Z WPC WWD snow
grids, with 5-10", locally up to 20" above 10000 ft. The high
valleys could measure 4-8". Issues a Winter Weather Advisory for
snow and blowing snow for the Upper North Platte River Basin and
southwest Carbon County zones from late tonight through Monday
morning. Strong downsloping west to northwest flow will limit
snowfall east of I-25, with a swath of 2-4" from Converse County
east to Dawes County. Areas to the south can expect up to an
inch of snow. Strong winds of 45 to 55 mph will create areas of
blowing and drifting snow, including Douglas to Lusk, the I-80
Summit and north/central Carbon County. Due to potential travel
impacts, left the Winter Storm Watches for these areas in effect.
Cold front sweeps through the CWFA tonight. Strong post-frontal
northwest flow aloft, reaching 60 kt at 700mb, will develop over
the plains, along and east of I-25 late tonight through Monday
afternoon. Good downward momentum of these winds may result in
high winds with gusts to 60 mph. Extended the High Wind Watch
eastward into the western NE panhandle. Snow, with areas of
blowing snow will continue Monday morning, decreasing in coverage
and intensity Monday afternoon. 700mb temperatures will be around
15C Monday, with highs 30-35 degrees colder than today. It will
feel like single digits and teens for wind chills. Clearing skies
and diminishing winds will cause temperatures to plummet into the
single digits and teens Monday night. It will be a bit milder
Tuesday with highs in the 20s and 30s. It will also be blustery
with northwest winds gusting to 30-40 mph.
.LONG TERM...(Tuesday night through Saturday)
Issued at 245 AM MST Sun Dec 3 2017
Mainly dry weather expected over the CWA this period with northerly
to northwesterly flow aloft over the region between ridging to the
west and a large upper trough over the eastern CONUS. A few mtn snow
showers not out of the question Thursday as a weak shortwave scoots
south across Wyoming. Temperatures close to seasonal averages Wednesday
through Friday them turning milder next weekend as the western upper
ridge slips east a bit.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 245 AM MST Sun Dec 3 2017
VFR expected for all terminals through the day today with increasing
mainly mid and high clouds from west to east. Becoming windy from KRWL
to near KCYS by this afternoon with higher mtn peaks becoming obscured
with snow showers. Snow increasing from KRWL to KLAR tonight with cigs
and vsbys lowering to MVFR/IFR mainly around KRWL.
&&
.FIRE WEATHER...
Issued at 215 AM MST Sun Dec 3 2017
An intense fast moving low pressure system and cold front will bring
strong winds today through Monday afternoon to much of the region.
Precipitation will develop by this afternoon over Carbon County and
spread east, with periods of moderate to heavy snow west of a Douglas
to Laramie line. Very gusty west to northwest winds will produce areas
of blowing and drifting snow. Unseasonably mild temperatures today
will be replaced by much colder air tonight and Monday following the
passage of the cold front. Dry and cool weather will prevail for the
remainder of the week, with blustery northwest winds. Fire weather
conditions are not expected as minimum humidities will be above 25
percent.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 AM MST this morning for WYZ106-110-
115-116.
High Wind Watch from this evening through Monday afternoon for
WYZ106>108-118-119.
Winter Storm Watch from this evening through Monday morning for
WYZ101-102-104-105-109-110-115>117.
Winter Storm Warning from 2 PM this afternoon to 11 AM MST
Monday for WYZ103-112-114.
Winter Weather Advisory from 11 PM this evening to 11 AM MST
Monday for WYZ111-113.
NE...High Wind Watch from late tonight through Monday afternoon for
NEZ002-003-019>021-054-055-095-096.
&&
SHORT TERM...MAJ
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...MAJHazardous weather outlook, Dec 3, 3:53 AM MST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
353 AM MST Sun Dec 3 2017
WYZ106>108-118-119-041100-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
353 AM MST Sun Dec 3 2017
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong winds are possible behind a cold front that will pass
across later this evening. Some gusts over 50 mph are likely along
with some snow possible as well.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Strong northwest winds are possible into early Monday afternoon
along with some light snow. Gusts over 55 mph are possible.
.Spotter information statement...
Spotter activation will not be needed.
WYZ101>105-109>117-041100-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
353 AM MST Sun Dec 3 2017
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Snow is expected to begin over the mountains later this afternoon
and spread into lower elevations tonight. Heavy snow is likely
over the higher mountains with light to moderate snow
accumulations possible elsewhere over the area.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Mainly light snow is expected into early Monday afternoon along
with gusty northwest winds. Travel may become difficult in some
areas.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-041100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
353 AM MST Sun Dec 3 2017
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Strong northwesterly winds are expected into Monday afternoon.
Some gusts over 55 mph are possible. Areas of mainly light snow
are expected as well which could produce lowered visibilities at
times.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, Laramie Valley
- When
- December 3, 5:45 AM MST to 8:55 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The WYDOT sensor at Quealy Dome measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- December 3, 6:45 AM MST to 6:50 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured peak wind gusts of 58 mph.
High Wind, Laramie Valley
- When
- December 3, 7:45 AM MST to 9:15 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The UPR sensor at Rock River measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range Foothills
- When
- December 4, 12:55 AM MST to 1:55 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher.
High Wind, East Platte County
- When
- December 4, 5:25 AM MST to 9:55 AM MST
- Where
- East Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
The WYDOT sensor at Coleman measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- December 4, 6:00 AM MST to 8:00 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor near Tie Siding measured sustained winds of 40 mph or higher.
High Wind, East Platte County
- When
- December 4, 6:08 AM MST to 10:08 AM MST
- Where
- East Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- RAWS
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
The RAWS sensor at Guernsey measured sustained winds of 40 mph or higher.
High Wind, Goshen County
- When
- December 4, 7:35 AM MST to 8:35 AM MST
- Where
- Goshen County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
The UPR sensor between Van Tassell and Torrington measured sustained winds of 40 mph or higher.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 4, 7:55 AM MST to 9:00 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.
High Wind, Goshen County
- When
- December 4, 8:00 AM MST to 10:00 AM MST
- Where
- Goshen County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
The wind sensor at the Torrington Airport measured sustained winds of 40 mph or higher.
High Wind, Central Laramie County
- When
- December 4, 8:20 AM MST to 10:30 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The WYDOT sensor at Bear Creek measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- December 4, 9:10 AM MST to 10:10 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wildcat Trail measured sustained winds of 40 mph or higher.
High Wind, Central Laramie County
- When
- December 4, 10:15 AM MST to 11:45 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile marker 373 measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Minnesota, December 3, 201712 injured · 1 event
- Winter Storm in Wyoming, December 3 to 4, 201711 events
- Winter Weather in Wyoming, December 3 to 4, 201710 events
- Winter Storm in Wyoming, December 3 to 4, 20174 events
- Heavy Snow in Idaho, December 3, 20173 events
- Winter Storm in Montana, December 3 to 4, 20173 events
- High Wind in Colorado, December 3, 201756 kt wind · 2 events
- Winter Weather in Colorado, December 3 to 4, 20172 events
- Winter Storm in South Dakota, December 3 to 4, 20172 events
- High Wind in California, December 3, 2017$1,000 · 56 kt wind · 1 event
- High Wind in Nevada, December 3, 201750 kt wind · 1 event
- Winter Weather in Colorado, December 3 to 4, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732129, 732115, 732133, 732171, 732122, 732140, 732124, 732125, 732121, 732127, 732173, 732145, 732177.